Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. Jul-Aug 2012;48(4):250-5.
doi: 10.5326/JAAHA-MS-5775. Epub 2012 May 18.

Clinical Signs of Cardiovascular Effects Secondary to Suspected Pimobendan Toxicosis in Five Dogs

Affiliations
Case Reports

Clinical Signs of Cardiovascular Effects Secondary to Suspected Pimobendan Toxicosis in Five Dogs

L Noelani Reinker et al. J Am Anim Hosp Assoc. .

Abstract

The purpose of this study was to review the medical records of dogs that were either suspected or known to have ingested large doses of pimobendan and to describe the clinical signs associated with pimobendan toxicosis. The database of Pet Poison Helpline, an animal poison control center located in Minneapolis, MN, was searched for cases involving pimobendan toxicosis from Nov 2004 to Apr 2010. In total, 98 cases were identified. Of those, seven dogs that ingested between 2.6 mg/kg and 21.3 mg/kg were selected for further evaluation. Clinical signs consisted of cardiovascular abnormalities, including severe tachycardia (4/7), hypotension (2/7), and hypertension (2/7). In two dogs, no clinical signs were seen. Despite a wide safety profile, large overdoses of pimobendan may present risks for individual pets. Prompt decontamination, including emesis induction and the administration of activated charcoal, is advised in the asymptomatic patient. Symptomatic and supportive care should include the use of IV fluid therapy to treat hypotension and address hydration requirements and blood pressure and electrocardiogram monitoring with high-dose toxicosis. Practitioners should be aware of the clinical signs associated with high-dose pimobendan toxicosis. Of the dogs reported herein, all were hospitalized, responded to supportive care, and survived to discharge within 24 hr of exposure.

Similar articles

See all similar articles

Cited by 2 articles

Publication types

LinkOut - more resources

Feedback